Michigan, 2011

Winter Storm and High Wind in Michigan, February 18 to 19, 2011

February 18 to 19, 2011 · NWS APX · 2 events in 2 counties and zones

A cold front crossed Northern Michigan early in the morning of the 18th. Gusty winds kicked in behind the front, and eventually lake effect snow did as well.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A cold front crossed Northern Michigan early in the morning of the 18th. Gusty winds kicked in behind the front, and eventually lake effect snow did as well. Though snow accumulations in Chippewa County were only 2 to 3 inches during the night of the 18th, winds gusted to 50 mph in many places, peaking at 61 mph near Bay Mills. The combination of wind and snow produced near-blizzard conditions. Elsewhere, wind gusts of 35 to 50 mph were common. A spotter measured a 63 mph wind gust near Ossineke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 18, 12:11 PM EST, 49 minutes earlier.

Area forecast discussion, Feb 18, 12:11 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1211 PM EST FRI FEB 18 2011

.SYNOPSIS.../ISSUED AT 410 AM/

TODAY WILL BE VERY WINDY IN THE WAKE OF A STRONG COLD FRONT CROSSING
NRN MI EARLY THIS MORNING. LAKE EFFECT SNOW SHOWERS WILL DEVELOP AND
END SATURDAY AS CANADIAN HIGH PRESSURE BUILDS IN. A STRONG LOW
PRESSURE SYSTEM WILL THEN EJECT OUT OF COLORADO SUNDAY...AND ACROSS
SOUTHERN LOWER MI SUNDAY NIGHT...BRINGING A POTENTIALLY SIGNIFICANT
WINTER STORM TO THE REGION. QUIET AND SEASONABLE WEATHER WILL RETURN
MONDAY AND LAST THROUGH WEDNESDAY...AS HIGH PRESSURE SLIDES THROUGH
THE GREAT LAKES AND TO THE EAST COAST.

JH

&&

.SHORT TERM.../ISSUED AT 1009 AM/...THIS AFTERNOON

...VERY STRONG WINDS EXPECTED INTO THE AFTERNOON AND EVENING...

GOING FORECAST IN EXCELLENT SHAPE FOR THE AFTERNOON...WITH PRIMARY
CONCERN BEING VERY STRONG WINDS LIKELY ACROSS THE AREA AS WE HEAD
INTO THE AFTERNOON/EARLY EVENING HOURS...WITH A SECOND CONCERN BEING
DEVELOPING LAKE EFFECT PRECIP. STRONG PUSH OF SUBSIDENCE/DRYING IN
THE WAKE OF EARLIER COLD FRONTAL PASSAGE HAS RESULTED IN QUITE THE
SUNNY MORNING FOR MOST LOCATIONS...AND WILL TREND THE CLOUD FORECAST
IN THE DIRECTION FOR A FEW MORE HOURS AS SATELLITE PICS SUGGEST
CLEARING WILL PREVAIL UP THROUGH 16Z OR SO. HOWEVER...QUICK PEAK OUT
THE WINDOW HERE SHOWS CU BUILDUP BEGINNING...AND ANTICIPATE THIS
TREND WILL QUICKLY TAKE OVER INTO THE AFTERNOON AS LOW LEVEL FLOW
VEERS MORE WEST/NORTHWESTERLY AND COLD POOL SPILLS ACROSS THE GREAT
LAKES. STILL APPEARS BEST LAKE EFFECT SNOW COVERAGE WILL TARGET
NORTHERN CHIPPEWA THROUGH 00Z GIVEN COMBINATION OF BOTH DEEPER
MOISTURE (UP TO ABOUT 7KFT) AND COLDEST AIR ALOFT (H85 TEMPS RUNNING
AROUND -18C BY EARLY EVENING). HOWEVER...ALSO EXPECT LAKE SNOWS WILL
CRANK UP ACROSS NORTHWEST LOWER...BUT WILL PUSH BACK START TIME A
COUPLE HOURS GIVEN INITIALLY RATHER DRY CONDITIONS AND SLIGHTLY MORE
BACKED FLOW REGIME (MORE WESTERLY UP THROUGH 19-20Z OR SO).

NOW FOR THE BIGGEST STORY - WIND! IMPRESSIVE PROFILES JUST OFF THE
DECK THIS MORNING PER 12Z APX RAOB...WITH APPROACH OF COLD POOL
OVERHEAD HELPING RAPIDLY STEEPEN SURFACE-850MB LAPSE RATES INTO THE
AFTERNOON. TREMENDOUS MIXING INTO DEEPENING CONVECTIVE BOUNDARY
LAYER SHOULD HAVE LITTLE DIFFICULTY TAPPING 45-55 KNOT FLOW CLEARLY
EVIDENT ON 12Z APX RAOB...AND GOING FORECAST OF WIDESPREAD 45-50 MPH
WIND GUSTS APPEARS IN LINE...ALSO ALONG THE LINES OF BUFKIT MOMENTUM
TRANSFER PROGS. STILL A LITTLE CONCERNED WITH CHIPPEWA COUNTY WHERE
LONG FETCH OFF THE WATER WILL LIKELY FAVOR SOME WARNING LEVEL GUSTS
(SEE SOME HURRICANE FORCE GUSTS ONGOING AT STANNARD ROCK BUOY)...BUT
CURRENT WINTER STORM WARNING ALREADY HAS THIS IDEA CONVEYED WELL.
ALSO WILL NEED TO WATCH SOUTHEAST COUNTIES AS DOWNSLOPE FLOW HELPS
HOLD TEMPS WELL INTO THE 30S/NEAR 40S...FAVORING BETTER MIXING
WITHIN STEEPEST LOW LEVEL LAPSE RATES. TEMPS SHOULD STEADY OUT FOR A
FEW HOURS BEFORE BEGINNING A DECLINE THROUGH THE LATE AFTERNOON
AND EVENING HOURS.

LAWRENCE

&&

.LONG TERM.../ISSUED AT 410 AM/...TONIGHT AND BEYOND

LAKE EFFECT SNOW (LES) AND WIND WILL BE ONGOING THIS EVENING. THAT
IS WX CONCERN NUMBER ONE. A DIMINISHING TREND IN LES WILL START VERY
LATE TONIGHT...AND WILL ACCELERATE SATURDAY...AS DEEP MOISTURE/
CYCLONIC FLOW PULLS AWAY. BY LATE SATURDAY...SURFACE RIDGING WILL BE
NOSING INTO NORTHERN MI FROM THE NNW. A SUBSTANTIAL PIECE OF THE SW
US UPPER TROF WILL EJECT INTO THE PLAINS STATES BEGINNING SAT
NIGHT...BEGINNING CYCLOGENESIS IN THE CENTRAL PLAINS. THIS LOW WILL
MOST LIKELY BE SLOWLY WEAKENING AS IT CROSSES SOMEWHAT FROM THE OHIO
VALLEY TO THE CENTRAL GREAT LAKES SUNDAY NIGHT. NEEDLESS TO
SAY...WHERE EXACTLY THAT SYSTEM GOES IS RATHER CRITICAL. THAT IS
WEATHER CONCERN NUMBER TWO.

TONIGHT...AS SURFACE RIDGING IN THE NORTHERN PLAINS EDGES A BIT
CLOSER...1000-850MB WINDS WILL STEADILY VEER FROM WNW TO NNW THRU
THE NIGHT. INVERSION HEIGHTS WILL SETTLE IN THE 5-6K FT RANGE THRU
THE EVENING...THEN START TO DESCEND...TO 3.5-4.5K FT BY 09Z. THAT
ALSO CORRESPONDS WITH MID-LEVEL DRYING (ESPECIALLY ON LAKE MI)...
AND THE EJECTION OF THE 850MB THERMAL TROF TO EAST OF SUPERIOR.
EASTERN UPPER SHOULD AGAIN HAVE THE WORST OF IT (THOUGH BY A SMALLER
MARGIN)...WITH THE LONG FETCH AND DEEPER MOISTURE. OMEGA NICELY
PLACED DOWN LOW (MAXED AT -15C) FOR FLUFFY SNOW...THOUGH STRONG
WINDS WILL TEND TO DIMINISH FLUFF FACTOR A BIT. 2-4 INCHES FOR MUCH
OF CENTRAL/WESTERN CHIP...AND WILL EVEN CARRY 1-2 INCHES DOWN INTO
EASTERN MACK AND SE CHIP. FOR NORTHERN LOWER...WE HAVE VERY LITTLE
WINDOW (AFTER ESTABLISHING A SUPERIOR CONNECTION AND BEFORE LOSING
MID-LEVEL MOISTURE) TO GET BETTER SNOWS GOING. WITH THE VEERING
WINDS...WILL HAVE A RATHER BROAD 1-3 INCHES IN THE CLASSIC BIG 5
COUNTIES...FROM BOYNE FALLS SOUTHWARD TO GRAYLING/KALKASKA.

WINDS...PER EITHER GFS OR NAM GUIDANCE...WHITEFISH BAY AREA WILL
NEAR HIGH WIND WARNING CRITERIA...WITH 950MB WINDS NEAR 50KT EARLY
(GFS) OR LATE (NAM). ELSEWHERE...COASTAL AREAS WILL MAINTAIN STRONG
VERTICAL MIXING AND NOT LOSE A BIT OFF THEIR WINDS UNTIL OVERNIGHT
(WHEN GRADIENT FINALLY STARTS TO RELAX SOME). INLAND...WHERE
VERTICAL MIXING WILL BE REDUCED VIA NOCTURNAL COOLING/STABILITY
EFFECTS...WINDS WILL COME DOWN SOMEWHAT (EVEN WITH 950MB WINDS STILL
35-40KT).

SO...HEADLINE-WISE...

1) WINTER STORM WARNING FOR CHIPPEWA THIS AFTERNOON THRU TONIGHT.
THEY WILL PUSH WARNING-CRITERIA WINDS VERY LATE TODAY INTO
TONIGHT...THUS A WARNING-LEVEL HEADLINE IS CALLED FOR. CERTAINLY
ENOUGH SNOW TO PREFER A WSW-TYPE HEADLINE. NEAR-BLIZZARD CONDITIONS
WILL BE SEEN AT TIMES...BUT IT IS VERY DIFFICULT TO MAINTAIN TRUE
BLIZZARD CONDITIONS AT ANY ONE PLACE FOR 3 STRAIGHT HOURS IN A PURE
LES EVENT.

2) WINTER WX ADVISORY FOR CVX/ANTRIM/GLR/GOV/KALK...FOR A SNOW/WIND
COMBO...THIS AFTERNOON THRU TONIGHT.

3) WIND ADVISORIES ELSEWHERE...THRU THIS EVENING INLAND...THRU THE
NIGHT ALONG THE COAST.

SATURDAY...HIGH PRESSURE BUILDING IN AND MODERATING 850 TEMPS
(TO MID MINUS SINGLE DIGITS BY 00Z) WILL SHUT OFF LES DURING THE
DAY. MINIMAL ADDITIONAL ACCUMS. A BLUSTERY DAY...THOUGH PRESSURE
GRADIENT IS STEADILY EASING. NOT IMPOSSIBLE WE COULD STILL SEE
ADVISORY-LEVEL GUSTS IN THE MORNING IN EASTERN UPPER...AND FROM
EMMET CO TO APN IN FAR NORTHERN LOWER (NAM IN PARTICULAR WOULD FAVOR
THIS). PLENTY OF TIME YET TO DECIDE WHETHER HEADLINES WILL BE NEEDED
THAT LONG. GIVEN DRYING/RIDGING ARRIVING...NNW-FLOW LES SNOWBELTS
WILL IMPROVE TO PARTLY SUNNY BY AFTERNOON...OTHER SPOTS SHOULD GO
MOSTLY SUNNY. MAX TEMPS MAINLY 20S.

SAT NIGHT...HIGH PRESSURE STARTS TO PUSH EAST...WITH NORTHERLY FLOW
BECOMING LIGHT/VRBL AT THE SURFACE BY MORNING. TEMPS WILL DROP OFF
RAPIDLY IN THE EVENING...BUT THEN MID/HIGH CLOUDS INCREASE
DRASTICALLY FOR MIDNIGHT AND BEYOND. THAT WILL SLOW DOWN SURFACE
COOLING. MIN TEMPS SINGLE DIGITS EASTERN UPPER AND INTERIOR OF
NORTHERN LOWER...TEENS AT THE COASTS.

SUNDAY...NAM A VERY CLEAR NORTHERN OUTLIER...WILL FAVOR THE REST OF
THE MODEL SUITE WITH A SLIGHT NORTHWARD TUG. EYING AN EVENTUAL LOW
TRACK ACROSS FAR SOUTHERN LOWER MI. MOISTURE RAPIDLY RETURNS
NORTHWARD AHEAD OF THIS LOW...WHICH WILL REACH IOWA BY SUNDAY
EVENING. WARM FRONT WILL LIFT INTO NORTHERN IL/IN/OH. INITIAL DRY
AIR BELOW 800MB WILL BE OVERCOME BY INCREASING ISENTROPIC ASCENT.
LIGHT PRECIP WILL GET GOING IN NW LOWER DURING THE MORNING...
EXPANDING AND BECOMING HEAVIER IN THE AFTERNOON. SEVERAL INCHES OF
ACCUMS POSSIBLE BY 00Z SOUTH OF THE BRIDGE. GFS/ECMWF SOUNDINGS ARE
ALL SNOW THRU 00Z...THOUGH A DOWNSLOPING EAST WIND COULD KEEP SNOW
IN MBL/FKS ON THE WET SIDE. MAX TEMPS MAINLY 20S TO NEAR 30...
MBL/FKS LOW/MID 30S. NO HEADLINES FOR THIS EVENT YET (WE/VE GOT
PLENTY AS IS).

JZ

REST OF THE FCST BEGINNING 00Z/MON: STRONG LOW PRES WILL BE OVER IA
AND A MDT SNOWSTORM WILL BE IN-PROGRESS FOR ALL OR PART OF NRN MI.
SPREAD CONTINUES TO DIMINISH AMONG VARIOUS DETERMINISTIC MODELS/
ENSEMBLE MEMBERS. NAM/GFS SHOWING TYPICAL BIAS...ON OPPOSITE ENDS OF
TRACK GUIDANCE ENVELOPE WITH NAM FURTHEST N AND GFS S. BLENDING THEM
SUGGESTS THIS LOW WILL TRACK DOWNSTATE VICINITY I-96 AND THIS AGREES
WITH GFS ENSEMBLE MEAN. PLEASE ALLOW US ROOM FOR ADJUSTMENTS AS THIS
IS NOT A LOCK YET. MOST 00Z MODELS FAVOR A SLIGHTLY COLDER SCENARIO
ALONG THE SRN MI BORDER. IT'S EARLY BUT GFS CROSS SECTIONS HAVE A
GOOD SIGNAL FOR BAND OF HVY SNOW VIA MID-LEVEL FGEN AND -EPV.
MESOSCALE DETAILS TO WATCH AS EVENT APPROACHES.

PCPN TYPE: PARTIAL THICKNESS TOOLS WITH THIS TRACK SUGGEST SNOW WITH
POSSIBILITY OF SLEET ALONG M-55. REMOVED MENTION OF FRZG RAIN FOR
NOW.

MONDAY: RECOVERY/CLEAN-UP. ANY LEFTOVER LIGHT SNOW WILL END. COULD
SEE SOME NE FLOW LAKE EFFECT SNOW SHWRS OFF LAKE HURON INTO THE
HIGHER TERRAIN. INTRODUCED CHC POPS THRU MON NGT. TUES HIGH PRES AND
SEASONABLY COLD /15-28F/. SHOULD BE A NICE DAY WITH PLENTY OF SUN TO
AID IN MELTING CLEARED ROADS/SIDEWALKS/PARKING LOTS. WED SW FLOW
RETURNS AS HIGH DEPARTS TO THE E COAST. ANOTHER PARTLY SUNNY DAY
/26-32F/.

FOR THOSE INTERESTED...THE NEXT POTENTIAL EVENT OF AT LEAST PARTIAL
WINTRY VARIETY WILL BE THU-FRI /24TH-25TH/.

JH

&&

.MARINE.../ISSUED AT 410 AM/

COLD FRONT ABOUT TO EXIT THE LAKE HURON COAST OF NE LOWER MI. A FEW
GALE GUSTS NOTED ALONG NW LOWER MI COAST ALREADY...SO WILL JUST BACK
UP THE GALE WARNING TO KICK IN NOW. WINDS COULD PUSH STORM FORCE
THIS AFTERNOON/EVENING. WINDS DECREASING ALONG NW LOWER MI COAST
LATE TONIGHT AND ESPECIALLY SATURDAY...AS HIGH PRESSURE STARTS TO
BUILD IN FROM THE WEST.

JZ

&&

.AVIATION.../ISSUED AT 1211 PM/...VALID FOR 18Z TAFS

MUCH COLDER AIR FLOWING INTO THE REGION INTO THE LATE AFTERNOON
AND OVERNIGHT HOURS WILL CONTINUE TO DRIVE INCREASINGLY STRONG
WIND GUSTS FOR ALL TERMINAL SITES...WITH A PERIOD OF GUSTS AT OR
ABOVE 40 KNOTS EXPECTED ROUGHLY 21Z THROUGH 05Z. SAID COLDER AIR
WILL ALSO DRIVE THE DEVELOPMENT OF LAKE EFFECT SNOW SHOWERS...
AFFECTING LOCATIONS MAINLY BETWEEN TVC AND PLN...THOUGH POSSIBLY
AS FAR EAST AT APN FOR A BRIEF TIME AS STRONG WINDS KICK BANDS
INLAND. MVFR CONDITIONS ARE LIKELY FOR A TIME WITH SNOW SHOWERS AT
ALL SITES. CONDITIONS WILL IMPROVE LATER TONIGHT BUT ESPECIALLY
INTO SATURDAY AS HIGH PRESSURE QUICKLY OVERTAKES THE REGION...WITH
CEILINGS LIFTING OR DISAPPEARING ALTOGETHER AS DRIER AIR TAKES
HOLD.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MIZ023-026-029-030-
     032>036-041-042.
     WIND ADVISORY UNTIL 7 AM EST SATURDAY FOR MIZ015>018-020-024-025-
     031.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR MIZ019-021-
     022-027-028.
     WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR MIZ008.
LM...GALE WARNING UNTIL 5 PM EST SATURDAY FOR LMZ323-342-344>346.

&&
Hazardous weather outlook, Feb 18, 10:40 AM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1040 AM EST FRI FEB 18 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
191200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1040 AM EST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

COLDER AIR WILL SURGE INTO THE REGION THIS AFTERNOON AND TONIGHT...
ON VERY STRONG WEST TO NORTHWEST WINDS. WIDESPREAD WIND GUSTS OF 45
TO 55 MPH ARE EXPECTED...WITH GUSTS APPROACHING 60 MPH POSSIBLE
ACROSS NEAR WHITEFISH BAY. PLEASE SEE THE LATEST WIND ADVISORY FOR
FURTHER DETAILS.

LAKE EFFECT SNOW WILL DEVELOP THROUGH THE AFTERNOON IN THE
SNOWBELTS...AND CONTINUE TONIGHT. BLOWING AND DRIFTING SNOW WILL
OCCUR LATE TODAY INTO TONIGHT. NEAR BLIZZARD CONDITIONS WILL BE SEEN
IN CHIPPEWA COUNTY. SEE THE LATEST WINTER WEATHER PRODUCTS FOR
ADDITIONAL INFORMATION.

IN ADDITION...GALE FORCE WINDS WILL OCCUR ON THE NEARSHORE WATERS OF
LAKE MICHIGAN. SEE THE LATEST GALE WARNINGS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WINDS WILL CONTINUE ON THE NEARSHORE WATERS OF LAKE
MICHIGAN SATURDAY. SEE MARINE FORECASTS FOR ADDITIONAL DETAILS.

CONFIDENCE IS INCREASING THAT A WINTER STORM WILL IMPACT NORTHERN
MICHIGAN SUNDAY AND SUNDAY NIGHT. ACCUMULATING SNOW IS EXPECTED TO
DEVELOP SUNDAY...AND CONTINUE INTO SUNDAY NIGHT...PERHAPS MIXING
WITH SLEET AT TIMES. IF YOU HAVE TRAVEL PLANS LATE THIS
WEEKEND...MONITOR THE LATEST FORECASTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ON WIND AND SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

JZ/LAWRENCE

In the hours before

Local storm report, Feb 18, 7:28 AM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
728 AM EST FRI FEB 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 AM     NON-TSTM WND GST WEST BRANCH             44.28N 84.24W
02/18/2011  M42.00 MPH       OGEMAW             MI   MESONET

0548 AM     NON-TSTM WND GST 3 E HURON BEACH         45.49N 84.05W
02/18/2011  M49.00 MPH       PRESQUE ISLE       MI   MESONET

            MEASURED AT HAMMOND BEACH

0618 AM     NON-TSTM WND GST NNE DETOUR VILLAGE      45.99N 83.90W
02/18/2011  M49.00 MPH       LSZ322             MI   C-MAN STATION

0652 AM     NON-TSTM WND GST 6 ENE THOMPSONS HARBOR  45.37N 83.45W
02/18/2011  M56.00 MPH       LHZ348             MI   C-MAN STATION

            MEASURED AT PRESQUE ISLE LIGHTHOUSE

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Chippewa

When
February 18, 1:00 PM EST to February 19, 8:00 AM EST
Where
Chippewa forecast zone
Reported by
C-MAN Station

High Wind, Alpena

When
February 19, 1:58 AM EST
Where
Alpena forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287354, 287355.